Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Omaha, NE

April 9, 2011Boone County, Madison County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 9, 2011, 6:30 PM CDT for Boone County, Madison County, Platte County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 6:30 PM CDT (23:30 UTC)
Expired
Apr 9, 2011, 7:03 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, NE, Madison County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:36 PM CDTHAIL 1.754 W Newman Grove, NE
Apr 9, 6:38 PM CDTHAIL 12 W Newman Grove, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KOAX 092330
SVROAX
NEC011-119-141-100015-
/O.NEW.KOAX.SV.W.0015.110409T2330Z-110410T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
630 PM CDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN NORTHEAST NEBRASKA...
  SOUTHERN MADISON COUNTY IN NORTHEAST NEBRASKA...
  NORTHWESTERN PLATTE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 715 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OF AROUND 60 MPH OR HIGHER.  THIS STORM WAS LOCATED
  NEAR ST. EDWARD...OR 31 MILES WEST OF COLUMBUS...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWMAN GROVE...LINDSAY AND MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4191 9793 4188 9737 4152 9780 4159 9808
TIME...MOT...LOC 2329Z 220DEG 50KT 4167 9784
WIND...HAIL 60MPH 1.00IN

$$

DEWALD
3 follow-up statements
056 
WWUS53 KOAX 092340
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT SAT APR 9 2011

NEC011-119-141-100015-
/O.CON.KOAX.SV.W.0015.000000T0000Z-110410T0015Z/
BOONE NE-MADISON NE-PLATTE NE-
640 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PLATTE...SOUTHERN MADISON AND NORTHEASTERN BOONE COUNTIES UNTIL 715
PM CDT...

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEWMAN GROVE...OR 29 MILES SOUTHWEST OF NORFOLK...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF THE WARNED COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4191 9793 4188 9737 4159 9774 4167 9803
TIME...MOT...LOC 2340Z 210DEG 42KT 4176 9781
WIND...HAIL 60MPH 1.75IN

$$

DEWALD
558 
WWUS53 KOAX 092351
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
651 PM CDT SAT APR 9 2011

NEC141-100001-
/O.CAN.KOAX.SV.W.0015.000000T0000Z-110410T0015Z/
PLATTE NE-
651 PM CDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4189 9789 4188 9737 4174 9758 4174 9769
      4178 9792
TIME...MOT...LOC 2351Z 210DEG 42KT 4187 9772

$$

NEC011-119-100015-
/O.CON.KOAX.SV.W.0015.000000T0000Z-110410T0015Z/
BOONE NE-MADISON NE-
651 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MADISON AND NORTHEASTERN BOONE COUNTIES UNTIL 715 PM CDT...

AT 648 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING PING 
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED 7 MILES NORTH OF NEWMAN GROVE...OR 22 MILES 
SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL LOCATIONS OF THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4189 9789 4188 9737 4174 9758 4174 9769
      4178 9792
TIME...MOT...LOC 2351Z 210DEG 42KT 4187 9772
WIND...HAIL 60MPH 1.50IN

$$

DEWALD
358 
WWUS53 KOAX 100003
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT SAT APR 9 2011

NEC011-119-100014-
/O.CAN.KOAX.SV.W.0015.000000T0000Z-110410T0015Z/
BOONE NE-MADISON NE-
703 PM CDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON AND
NORTHEASTERN BOONE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM. 

LAT...LON 4189 9789 4188 9737 4174 9758 4174 9769
      4178 9792
TIME...MOT...LOC 0004Z 210DEG 42KT 4200 9762

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:55 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 2:55 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT APR 9 2011

.DISCUSSION...

WARM FRONT BISECTS THE CWA THIS AFTERNOON STRETCHING FROM
SOUTHWEST THROUGH EAST CENTRAL NEBRASKA INTO SOUTHEAST IOWA.
LATEST FORECAST SOUNDINGS INDICATE CAP ERODING BY LATE AFTERNOON
WITH SCATTERED CONVECTION DEVELOPING. SOME TCU ALREADY STARTING TO
SHOW UP ON VISIBLE SATELLITE OVER SOUTHEAST NEBRASKA AT 19Z.
THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING AS STRONG
UPPER TROUGH APPROACHES AND SURFACE LOW LIFTS NORTHEAST TOWARDS
NORTH CENTRAL NEBRASKA.

MOST OF THE CWA EXPECTED TO REMAIN IN THE WARM SECTOR AT LEAST
THROUGH SUNDAY MORNING WITH COLD FRONT MOVING THROUGH IN THE
AFTERNOON. CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS
THE AREA BEHIND THE COLD FRONT INTO SUNDAY EVENING. DRY WEATHER
FOLLOWS THEN THROUGH THE REMAINDER OF THE SHORT TERM ON MONDAY AND
TUESDAY. HIGH TEMPERATURES WILL REMAIN A CHALLENGE ON SUNDAY WITH
THE FRONT IN THE AREA WITH SHARP GRADIENT EXPECTED FROM NORTHWEST
TO SOUTHEAST. LATEST FORECAST BASED ON 12Z GFS TIMING.

EXTENDED PORTION OF THE FORECAST STILL LOOKS ACTIVE EARLY ON IN
THE WEDNESDAY THROUGH FRIDAY TIME FRAME. MODELS DEVELOP RATHER
DEEP UPPER CIRCULATION OVER THE SOUTHERN PLAINS BUT DIFFER ON
TIMING IN MOVING THE SYSTEM ACROSS THE REGION. FORECAST TRENDED
TOWARD 12Z HPC GUIDANCE AT THIS TIME.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIMING OF ANY THUNDERSTORM ACTIVITY IS THE PRIMARY CHALLENGE WITH
THE AVIATION FORECASTS...AS WELL AS ADDITIONAL IFR CONDITIONS.  THE
MORNING FOG AND IFR CIGS HAVE MOSTLY IMPROVED TO MVFR OR VFR.
THUNDERSTORM DEVELOPMENT APPEARS TO BE MOST LIKELY IN THE KOFK AREA
OF NORTHEAST NEBRASKA WHERE A WARM FRONT WILL BE.  HOWEVER...OTHER
THUNDERSTORM ACTIVITY MAY ALSO DEVELOP SOUTH OF THERE AFTER 00Z.
HAVE ATTEMPTED TO PLACE THUNDERSTORMS IN THE TAFS AT THE MOST LIKELY
TIMES...BUT UNCERTAINTY EXISTS ON THE EXACT TIMING.  ANY STORMS THAT
DO DEVELOP COULD BE QUITE STRONG TO SEVERE.

OVERNIGHT THE LOW LEVEL WINDS WILL CREATE LOW LEVEL WIND SHEAR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/NIETFELD
Hazardous weather outlook, Apr 9, 4:18 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 PM CDT SAT APR 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
418 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS
FROM LATE THIS AFTERNOON INTO THE EVENING MAINLY EAST OF A LINE
FROM VERMILLION SOUTH DAKOTA TO FREMONT TO OMAHA. THE REMAINDER
OF EASTERN NEBRASKA AND SOUTHWEST IOWA IS UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. A WARM FRONT EXTENDS ACROSS EAST CENTRAL
NEBRASKA JUST NORTH OF OMAHA INTO SOUTHEAST IOWA.

THE MOST LIKELY SCENARIO FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
BE BETWEEN 5 AND 7 PM IN THE NORTHEAST CORNER OF NEBRASKA OR
NORTHWEST IOWA. THEN ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA
THROUGH THE EVENING HOURS. ANY STORMS THAT DO DEVELOP SHOULD
STRENGTHEN RAPIDLY AND BECOME SEVERE...PRODUCING LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH.
STORMS THAT ARE NEAR THE WARM FRONT WILL BE MOVING INTO AN ENVIRONMENT
THAT WILL SUPPORT TORNADOES.

A COLD FRONT MOVING IN ON SUNDAY WILL BRING ADDITIONAL THUNDERSTORM
CHANCES TO THE MAJORITY OF OUTLOOK AREA THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN THEN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY EVENING IN PARTS
OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND MAY BE NEEDED
OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS
EVENING.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:53 AM CDTDense Fog AdvisoryOAXBoone, Butler, Colfax, Jefferson, Madison, Platte and 3 more6 hr
Apr 9, 5:53 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston41 min
Apr 9, 6:16 PM CDTSevere Thunderstorm WarningOAXThurston14 min
Apr 9, 6:20 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne25 min
Apr 9, 6:49 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce41 min
Apr 9, 6:55 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.